Original Article

Effectiveness of Topical Corticosteroid on Anterior Chamber Flare Reaction After Phacoemulsification Surgery

10.4274/tjo.42.92905

  • Kürsat Büyük
  • Ahmet Özkagnici

Received Date: 20.04.2011 Accepted Date: 08.12.2011 Turk J Ophthalmol 2012;42(2):120-124

Pur­po­se: The aim of this study is to compare the effect of using different topical steroid preparations (prednisolone acetate 1.0%, dexamethasone sodium phosphate 0.1%) on postoperative anterior chamber flare reaction by using a laser cell-flare meter in patients with senile cataract who had undergone phacoemulsification surgery. Ma­te­ri­al and Met­hod: In this study, we included 44 eyes of 34 patients diagnosed as having senile cataract who had undergone uneventful phacoemulsification surgery. Anterior chamber flare reaction was measured by a laser cell-flare meter on the preoperative 1st day and postoperative 1st day, 1st week and 1st month in the study patients who were using topical 1.0 % prednisolone acetate or dexamethasone sodium phosphate 0.1% drops. Re­sults: Sixteen patients (22 eyes) were assigned to group 1 and 18 patients (22 eyes) - to group 2. Intra- or postoperative complications occurred in the eyes of none of the patients. In statistical analysis, the flare values in group 1 (prednisolone acetate 1.0%) were found to be significantly higher than in group 2 ( dexamethasone phosphate 0.1%) on preoperative 1st day, postoperative 1st day and postoperative 1st month, but there was no statistically significant difference between the values. Flare changes after surgery were similar in both groups; no statistically significant difference between the topical corticosteroids was found. Dis­cus­si­on: Although there is no significant difference between the two preparations in the control of inflammation after cataract surgery, it could be said that their use is sufficient to prevent inflammation and is highly reliable. (Turk J Ophthalmol 2012; 42: 120-4)

Keywords: Topical corticosteroids, flare, phacoemulsification

Full Text (Turkish)